Wisconsin, 2011

Flood and Heavy Rain in Wisconsin, August 2, 2011

August 2, 2011 · NWS ARX · 2 events in 1 county or zone

A low pressure system pushed into north central Wisconsin during the morning hours of August 2nd. Thunderstorms developed along and ahead of the low pressure system and produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A low pressure system pushed into north central Wisconsin during the morning hours of August 2nd. Thunderstorms developed along and ahead of the low pressure system and produced very heavy rainfall. The heavy rain filled ditches north of Medford (Taylor County) and a cooperative observer measured 4.00 inches of rainfall near Westboro (Taylor County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 2, 2:47 AM CST, 43 minutes earlier.

Area forecast discussion, Aug 2, 2:47 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
347 AM CDT TUE AUG 2 2011

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

AT 3 AM...A RATHER IMPRESSIVE BOW ECHO HAS DEVELOPED ACROSS
NORTHWEST WISCONSIN. AS THIS SYSTEM CONTINUES TO MATURE...THERE IS
SOME CONCERN THAT THIS SYSTEM WILL BEGIN TO FOLLOW THE CORFIDI
VECTORS AND IT WILL BEGIN TO DIVE SOUTHWARD INTO TAYLOR AND CLARK
COUNTIES EARLY THIS MORNING. DAMAGING WINDS WILL BE THE MAIN
THREAT WITH THIS SYSTEM.

MUCH OF THE CONCERN TODAY DEALS WITH THE THREAT OF SEVERE WEATHER
AS A STRONG SHORT WAVE TROUGH MOVES ACROSS NORTHERN MINNESOTA AND
NORTHERN WISCONSIN. THIS SYSTEM WILL CAUSE THE UPPER LEVEL RIDGE
TO DRAMATICALLY FLATTEN AND THIS WILL ALLOW THE POLAR JET ACROSS
SOUTHERN CANADA TO DROP SOUTHWARD INTO THE NORTHERN CONTINENTAL
UNITED STATES. AS THIS OCCURS...A CANADIAN COLD FRONT WILL MOVE
SOUTHWARD ACROSS THE FORECAST AREA. MODEL SOUNDINGS AHEAD OF THIS
FRONT INDICATE VERY STRONG CAPPING AHEAD OF THIS FRONT. AS A
RESULT...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL BE BEST
ALONG AND JUST BEHIND THE COLD FRONT. SOME FILTERED SUNSHINE
AHEAD OF THIS FRONT WILL ALLOW...ML CAPES TO CLIMB TO AROUND
3500 J/KG. IN ADDITION...0-3 KM SHEAR WILL BE FAVORABLE FOR THE
POTENTIAL OF DAMAGING WIND WITH SOME OF THESE THUNDERSTORMS. WITH
THE THUNDERSTORM COMPLEX CURRENTLY NORTH OF THE AREA AND AN
ADDITIONAL THUNDERSTORM COMPLEX OVER SOUTH DAKOTA /WHICH THE
BROADER SCALE MODELS ARE NOT HANDLING WELL/...FELT THAT THE
PRECIPITATION CHANCES WERE TOO LOW...SO RAISED THE PRECIPITATION
CHANCES INTO THE LOW LIKELYS.

THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER AND MID 90S AND
DEW POINTS IN THE MID AND UPPER 70S THIS AFTERNOON WILL RESULT IN
HEAT INDICES OF 100 TO 110 DEGREES ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN THIS AFTERNOON. DUE TO THIS...A HEAT ADVISORY
WILL BE ISSUED ACROSS NORTHEAST IOWA...AND CRAWFORD...GRANT...AND
RICHLAND COUNTIES FROM NOON THROUGH 7 PM THIS EVENING. FURTHER
NORTH TOWARD THE INTERSTATE 90 CORRIDOR...HEAT INDICES MAY BRIEFLY
CLIMB INTO THE 100 TO 105 DEGREE RANGE...BUT THIS LOOKS TO BE ONLY
A FEW HOURS AT MOST. SINCE IT IS GOING TO BE SUCH A SHORT PERIOD
OF TIME...THERE WAS AGREEMENT AMONGST THE SURROUNDING OFFICES NOT
TO GO ANY FURTHER NORTH.

FROM WEDNESDAY INTO WEDNESDAY NIGHT...A CANADIAN HIGH PRESSURE
SYSTEM WILL BUILD ACROSS THE AREA. THIS HIGH WILL PROVIDE DRY
WEATHER AND SEASONABLE TEMPERATURES WITH HIGHS IN THE LOWER AND
MID 80S AND LOWS IN THE LOWER AND MID 60S.

ON THURSDAY AND THURSDAY NIGHT...THE 02.00Z MODELS CONTINUE TO
SUGGEST THAT A SHORT WAVE TROUGH MAY AFFECT THE REGION. EVEN
THOUGH THE GFS LOOKS TO HAVE SOME CONVECTIVE FEEDBACK WITH THIS
SYSTEM...THERE CONTINUES TO BE GRADUAL SHIFT SOUTHWARD WITH ITS
PRECIPITATION. THIS MAKES SENSE WITH THE SOUTHWARD SHIFT OF THE
POLAR JET. AS A RESULT...THE PRECIPITATION CHANCES WERE LOWERED
NORTH OF THE INTERSTATE 90 CORRIDOR.

.LONG TERM...FRIDAY THROUGH MONDAY

THE 02.00Z MODELS CONTINUE TO SHOW THE UPPER LEVEL RIDGE...WHICH
HAS BEEN RATHER PERSISTENT ACROSS THE REGION DURING MUCH OF JULY...
WILL BE SUPPRESSED SOUTHWARD ACROSS THE SOUTHERN HALF OF THE
CONTINENTAL UNITED STATES. AS THIS OCCURS...A ZONAL FLOW DEVELOPS
ACROSS THE NORTHERN UNITED STATES AS THE POLAR JET SLIDES
SOUTHWARD FROM SOUTHERN CANADA. SINCE THE MODELS TYPICALLY DOES
NOT HANDLE THESE SITUATIONS TOO WELL...THE TIMING OF EMBEDDED
SHORT WAVES IN THIS FLOW. AS A RESULT...KEPT PRECIPITATION CHANCES
GENERALLY IN THE 20 AND 30 PERCENT RANGE THROUGH MUCH OF THIS TIME
PERIOD. TEMPERATURES WILL BECOME MORE SEASONABLE WITH HIGH
TEMPERATURES RANGING FROM THE UPPER 70S TO MID 80S.

&&

.AVIATION...

A THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE EAST/SOUTHEAST
ACROSS NORTHERN WI TODAY...BRINGING SOME HIGH CLOUDS TO KRST/KLSE.
WHILE THERE SHOULDN/T BE A PCPN IMPACT FOR THE COMPLEX FOR THE TAF
SITES...A COLD FRONT TRAILING SOUTHWEST OF THE STORMS WILL BRING A
SHRA/TS THREAT. THE NORTHEAST-SOUTHWEST RUNNING FRONT IS SLATED TO
PASS SOUTHEAST OF KRST BETWEEN THE 14-17Z AND KLSE 15-18Z. A
FAVORABLE AND UNSTABLE ATMOSPHERE WILL HELP SPARK SHRA/TS AROUND
THE BOUNDARY...PERHAPS MORE ALONG AND BEHIND IT AS A CONSIDERABLE
WARM LAYER IN THE LOWER ATMOSPHERE SERVES TO CAP THE CONVECTIVE
POTENTIAL AHEAD OF IT.

HIGH PRESSURE BUILDS IN TONIGHT AND SHOULD BE THE REGION/S MAIN
WEATHER INFLUENCE THROUGH THU. FOG COULD BECOME A CONCERN...ESPECIALLY
AT KLSE...FOR WED/THU MORNING AS A RESULT. THE HIGH IS STILL OFF TO
THE WEST BY WED MORNING...AND NOT COMPLETELY CONFIDENT THAT THERE
WON/T BE ANY CLOUDS AROUND. IN ADDITION...BUFKIT SOUNDINGS STIR THE
WINDS BY 800 FT. HOWEVER...EXPECTED RAINFALL TODAY WILL MOISTEN THE
BOUNDARY LAYER...FAVORABLE FOR OVERNIGHT FOG FORMATION. THE HIGH
MOVES OVERHEAD BY THU MORNING...WITH A LIGHTER WIND REGIME IN THE
VERTICAL. HOWEVER...THIS IS A DAY REMOVED FROM THE RAIN...AND
GENERALLY NOT AS FAVORABLE FOR FOG. ALL THAT SAID...THE POTENTIAL
FOR IFR/LIFR VSBYS FROM FOG NEEDS TO BE MONITORED AT KLSE...TO A
LESSER EXTENT AT KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     WIZ054-WIZ055-WIZ061.

MN...NONE.
IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...BOYNE
AVIATION...RIECK
Hazardous weather outlook, Aug 2, 2:00 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT TUE AUG 2 2011

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-031000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
300 AM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...AND PORTIONS OF WESTERN AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE AREA THIS
MORNING AND AFTERNOON...SPARKING THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE...WITH A GREATER RISK EAST OF AN OSSEO
TO LA CROSSE WISCONSIN...TO OELWEIN IOWA LINE. THE MAIN THREATS
WOULD BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. THE BULK OF THE
STORMS WILL EXIT TO THE SOUTHEAST BY 5 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...AND
AGAIN ON SATURDAY AND SUNDAY. ITS TOO EARLY TO DETERMINE
IF THERE WOULD BE A SEVERE RISK WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON...MOSTLY
EAST OF AN OSSEO TO LA CROSSE LINE.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-031000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
300 AM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 100 TO 110 DEGREES ARE EXPECTED FOR THE AFTERNOON
AND EARLY EVENING HOURS. A HEAT ADVISORY IS IN EFFECT TO ACCOUNT FOR
THIS DANGEROUS HEAT.

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE AREA THIS AFTERNOON...
SPARKING THUNDERSTORMS. SOME OF THE STORMS COULD BECOME STRONG TO
SEVERE...WITH A GREATER RISK EAST OF A LA CROSSE WISCONSIN TO
OELWEIN IOWA LINE. THE MAIN THREATS WOULD BE DAMAGING WINDS...LARGE
HAIL AND HEAVY RAIN. THE BULK OF THE STORMS WILL EXIT TO THE
SOUTHEAST BY 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...AND
AGAIN ON SATURDAY AND SUNDAY. ITS TOO EARLY TO DETERMINE
IF THERE WOULD BE A SEVERE RISK WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MOSTLY EAST OF A
DECORAH TO OELWEIN LINE.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Aug 2, 2:16 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 AM CDT TUE AUG 2 2011

WIZ017-021000-
TAYLOR-
316 AM CDT TUE AUG 2 2011

...STRONG THUNDERSTORMS TO ROLL THROUGH...

A MASS OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS...WILL MOVE
SOUTHEAST ACROSS THE AREA THROUGH 5 AM. WIND GUSTS UP TO 50
MPH AND VERY HEAVY DOWNPOURS CAN BE EXPECTED WITH THE STRONGEST
STORMS...WITH THE POTENTIAL FOR EVEN STRONGER WINDS. RAINFALL
AMOUNTS THROUGH 5 AM OF 1/2 TO 1 INCH WILL BE POSSIBLE.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Taylor

When
August 2, 3:30 AM CST to 8:00 AM CST
Where
Taylor County, 2.29 mi NNW of Rib Lake
Reported by
COOP Observer
Coordinates
45.350, -90.220

A cooperative observer measured four inches of rain that fell in a 4 to 5 hour stretch.

Flood, Taylor

When
August 2, 6:00 AM CST to 10:00 AM CST
Where
Taylor County, 5.5 mi NE of Rib Lake to 8.6 mi SW of Goodrich
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.376, -90.120

Heavy rain caused water to go over County Road M in the township of Chelsea, created minor street flooding in Medford and filled ditches with water north of Medford. 2.90 inches of rain was reported in the city of Chelsea.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341063, 341062.